Prevention of low blood sugar levels in diabetes

Hypoglycemia, also known as low blood sugar, occurs when levels of glucose (sugar) in the blood are too low. Hypoglycemia is common in people with diabetes who take insulin and some (but not all) oral diabetes medications.

Low blood sugar can happen when a person with diabetes does one or more of the following; takes too much insulin (or an oral diabetes medication that causes your body to secrete insulin), does not eat enough food, exercises vigorously without eating a snack or decreasing the dose of insulin beforehand, waits too long between meals or drinks excessive alcohol, although even moderate alcohol use can increase the risk of hypoglycemia in people with type 1 diabetes

The symptoms of low blood sugar vary from person to person, and can change over time. During the early stages of low blood sugar, one may experience sweat, tremble, and feel hungry or anxious.

If these warning symptoms are left untreated, they can become more severe, and can include; difficulty walking, weakness, difficulty seeing clearly, bizarre behaviour or personality changes, confusion and at times, unconsciousness or seizures.

When possible, one should confirm that they have low blood sugar by measuring their blood sugar level using their glucose monitoring device at home. Low blood sugar is generally defined as a blood sugar of 60 mg/dL (3.3 mmol/L) or less and this requires immediate action.

Some people with diabetes develop symptoms of low blood sugar at slightly higher levels. If one’s blood sugar levels have been very high for long periods of time, they might experience symptoms of low blood sugar even when the blood sugar is closer to 100 mg/dL (5.6 mmol/L). Getting one’s blood sugar under better control can help to lower the blood sugar level when one begins to feel such symptoms.

Hypoglycemia unawareness is a state when one does not have the early symptoms of low blood sugar. As a result, they cannot respond in the early stages, and severe signs of low blood sugar, such as passing out or seizures, are more likely. Being unaware of low blood sugar is a common occurrence, especially in people who have had type 1 diabetes for greater than 5 to 10 years, diabetics who tightly control their blood sugar levels with insulin, people who drink excessive amounts of alcohol, are tired, or who take certain drugs commonly used to control high blood pressure, and people who take certain types of oral diabetes medications especially in elderly people with heart or kidney disease.

The best way to prevent low blood sugar is to monitor one’s blood sugar levels frequently and be prepared to treat it promptly at all times. You and a close friend or relative need to learn the symptoms and should always carry glucose tablets, hard candy, or any other sources of fast-acting carbohydrate.

Glucose tablets are recommended since one is not likely to eat them unless their blood sugar is low. Candy can be tempting to eat, even when blood sugar levels are normal, especially for children with diabetes.

When one experiences symptoms of low blood sugar, they need to check their blood sugar level as soon as possible. Treat yourself quickly, especially if the blood sugar is less than 40 mg/dL (2.2 mmol/L).

However, one should go ahead and treat themselves for low blood sugar if they don’t have a ready blood sugar monitoring equipment. Low blood sugar can be frightening and unpleasant, and it is common to be fearful of future episodes. This may lead one to keep their blood sugar level high, which can lead to long-term complications. Avoid foods that contain fat (like candy bars) or protein (cheese) initially, since they slow down your body’s ability to absorb glucose.

Retest after 15 minutes and repeat treatment if needed. A family member or friend should take you to the hospital immediately if you are unconscious (or nearly unconscious) with no available emergency drugs like glucagon at home, continue to have low blood sugar despite eating adequate amounts of a fast-acting carbohydrate or receiving glucagon

Once in a hospital or ambulance, the patient will be given treatment into the vein to raise the blood sugar level immediately and be observed for some hours before release.

It may be helpful to discuss fears of low blood sugar or have a blood sugar awareness education with a healthcare provider awareness which can improve one’s ability to recognize low blood sugar earlier.

Dr. Ian Shyaka , 

Resident in Surgery,

 Rwanda Military Hospital,

iangashugi@gmail.com

ADVERTISEMENT